Why penicillin allergy labels might be a bad thing
Neil Powell combines the roles of a consultant antimicrobial pharmacist and a clinical researcher at the Royal Cornwall Hospital in Truro. His current research is focused on the removal of erroneous penicillin allergy labels and how to implement this effectively. IMI spoke to him to find out more.
Penicillin allergy labelling was intended as a safety feature to prevent accidental administration of penicillins to people who had documented allergies to penicillin, but the unintended consequence has been that people who are not genuinely allergic to penicillin are denied these antibiotics. “Penicillin allergy records are common and 15% of hospitalized patients have a penicillin allergy record but, you know, less than 5% of those people with an allergy record are genuinely allergic to penicillin so we’re denying penicillin in a lot of people”, explains Mr Powell. “In being risk averse like that actually ….. we’re realising we’re causing more harm”, he adds.
“By using alternative antibiotics, we increase patients’ risk of treatment failure and mortality, we increase their lengths of stay, we increase their risk of side effects ……. they are getting potentially inferior treatment with negative consequences”, he says.
One important question here is how people acquire an erroneous penicillin allergy label in the first place. About 70 percent of those with penicillin allergy labels acquire them during childhood, Mr Powell says. “One quite common reason is childhood rashes. So, if you have a child with a sore throat or an upper [respiratory] tract infection – they’re often caused by viruses sometimes by bacteria – but those infections can cause skin rashes. So, what used to happen was …… children come to see a doctor or healthcare worker with a viral infection, get given antibiotics – penicillin – for that viral infection and then they break out in a rash a few days later. That’s often pinned on the penicillin and actually it was the viral infection that caused the rash”, he explains. Another common reason is any episode of diarrhoea, nausea or vomiting associated with penicillin treatment was mislabelled as an allergy. Sometimes mild rashes are caused by penicillin exposure but it does not recur on re-exposure to penicillin. “So, it could be penicillin, could be a T- cell mediated skin reaction but actually the immunity is not remembered and it doesn’t re-react in the same way”, he says. Finally, some people do have IgE-mediated reactions such as anaphylaxis and angio-oedema but the penicillin-specific IgE wanes over time so that over a 10-year period “80% of people lose their IgE to penicillin so they don’t then react in the same way further down the line”, he says.
About Neil Powell
Neil Powell is a consultant antimicrobial pharmacist at the Royal Cornwall Hospital. As Associate Director of Antimicrobial Stewardship (or two days a week) he is responsible for ensuring that the hospital is delivering on its antibiotic stewardship program of work. In addition, outside of the hospital he is responsible for ensuring that antibiotic prescribing is appropriate in primary care and the community hospitals. The remaining three days each week are devoted to research – Mr Powell is an NIHR and Health Education England (NIHR/HEE) funded clinical doctoral research fellow.